zig
0

Notifications

  • You're all caught up!

B Vitamin Overdose Symptoms

by
author image Joseph Pritchard
Joseph Pritchard graduated from Our Lady of Fatima Medical School with a medical degree. He has spent almost a decade studying humanity. Dr. Pritchard writes as a San Francisco biology expert for a prominent website and thoroughly enjoys sharing the knowledge he has accumulated.
B Vitamin Overdose Symptoms
A woman is holding a vitamin tablet in her hand. Photo Credit StockRocket/iStock/Getty Images

B vitamins are a set of nutrients that are essential for human life. The B vitamins, or B complex include vitamins B-1, B-2, B-3, B-5, B-6, B-7, B-9 and B-12. Respectively, these vitamins are also called thiamine, riboflavin, niacin, pantothenic acid, pyridoxine, biotin, folic acid and cobalamin. Normally, excess B vitamins are excreted by the kidneys, but high doses of vitamin B supplements can lead to an overdose.

Thiamine Overdose

Overdosing on thiamine, or vitamin B-1, is rare but can cause severe symptoms. Mild symptoms of an overdose include weakness and a headache, the American Pregnancy Association reports. In some cases, high vitamin B-1 levels can cause a rapid, irregular heart beat and low blood pressure. These symptoms can lead to cardiac problems. Some patients will develop a low blood pressure and convulsions.

Riboflavin Overdose

There are few potential side effects from high doses of riboflavin. The most serious side effects concern an increased rate of allergic reactions in patients taking high doses of riboflavin. Symptoms of allergic reactions include swelling of the face or tongue, hives and difficulty breathing, Drugs.com states. Consult a doctor if you develop these symptoms after taking vitamin B-2. Riboflavin can also cause a harmless yellow-orange discoloration of your urine.

You Might Also Like

Niacin Overdose

Overdosing on niacin, also called vitamin B-3, can lead to rare side effects. The most apparent symptom of a niacin overdose is a blurring of vision, the American Cancer Society says. This can be a sudden symptom that is disorienting and frightening. You may also experience gastrointestinal symptoms such as nausea, stomach pain and vomiting.

Pantothenic Acid and Biotin Overdose

Pantothenic acid, vitamin B-5, and biotin, vitamin B-7, are necessary for normal metabolism and the breakdown of proteins and carbohydrates. High doses of vitamin B-5 can cause severe diarrhea according to Medline Plus, a service of the National Institutes of Health. However, there are no known toxicities associated with biotin intake.

Pyridoxine Overdose

Toxic levels of pyridoxine have been known to cause a variety of muscular or nerve problems. You may experience burning pains, clumsiness, a loss of muscle coordination and even paralysis, the American Pregnancy Association reports. Vitamin B-6 toxicity can also cause rapid breathing and dyspnea

Folic Acid Overdose

Folic acid, or vitamin B-9, is dangerous when taken in high dosages. Normally, folic acid is given to help keep nerves healthy and ensure a healthy pregnancy. However, in doses greater than 15,000 ug per day, vitamin B-9 can cause damage to your central nervous system, the American Pregnancy Association warns. This may manifest as movement disorders, paralysis, pain or numbness.

Cobalamin Overdose

Excess intake of cobalamin, or vitamin B-12, may cause some symptoms in patients. You may develop blood clots, itching, diarrhea and serious allergic reaction, Medline Plus says. To avoid these symptoms, take vitamin B-12 as recommended by your doctor.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media